Format

Send to

Choose Destination
J Clin Res Pediatr Endocrinol. 2018 Jul 31;10(3):279-283. doi: 10.4274/jcrpe.5335. Epub 2017 Dec 8.

Sirolimus-Induced Hepatitis in Two Patients with Hyperinsulinemic Hypoglycemia

Author information

1
Yeditepe University Faculty of Medicine, Department of Pediatric Endocrinology, İstanbul, Turkey
2
Diyarbakır Child Health Hospital, Clinic of Neonatology, Diyarbakır, Turkey
3
University of Exeter Medical School, Institute of Biomedical and Clinical Science, Exeter, United Kingdom
4
University of Health Sciences, Diyarbakır Gazi Yaşargil Training and Research Hospital, Clinic of Pediatric Endocrinology, Diyarbakır, Turkey

Abstract

Sirolimus has been reported to be effective in the treatment of the diffuse form of congenital hyperinsulinism (CHI), unresponsive to diazoxide and octreotide, without causing severe side effects. Two newborns with CHI due to homozygous ABCC8 gene mutations were started on sirolimus aged 21 and 17 days, due to lack of response to medical treatment. A good response to sirolimus was observed. At follow-up after ten and two months of treatment, liver enzymes were found to be increased [serum sirolimus level 1.4 ng/mL (normal range: 5-15), aspartate aminotransferase (AST): 298U/L, alanine aminotransferase (ALT): 302U/L and serum sirolimus level: 9.9 ng/mL, AST: 261U/L, ALT: 275U/L, respectively]. In Case 1, discontinuation of the drug resulted in normalization of liver enzymes within three days. Two days after normalization, sirolimus was restarted at a lower dose, which resulted in a repeated increase in transferases. In Case 2, a reduction of sirolimus dose caused normalization of liver enzymes within ten days. When the dose was increased, enzymes increased within three days. Sirolimus was discontinued in both cases. The rapid normalization of liver enzyme levels after sirolimus withdrawal or dose reduction; elevation of transaminases after restart or dose increase and rapid normalization after sirolimus withdrawal were findings strongly suggestive of sirolimus-induced hepatitis. To the best of our knowledge, this is the first report of sirolimus-induced hepatitis in CHI. Sirolimus is a promising drug for CHI patients who are unresponsive to medical treatment, but physicians should be vigilant for adverse effects on liver function.

KEYWORDS:

Hyperinsulinemic hypoglycemia; sirolimus,; hepatitis,; liver enzymes

PMID:
29217498
PMCID:
PMC6083472
DOI:
10.4274/jcrpe.5335
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Galenos Yayinevi Icon for PubMed Central
Loading ...
Support Center